Sweet’s Syndrome (Acute Febrile Neutrophilic Dermatosis)
First-line therapy: The first-line therapy for Sweet’s syndrome is systemic corticosteroids, because it is almost universally effective for treatment of this condition and is rapid in onset. Because a chronic, relapsing/remitting course of Sweet’s is common, long-term control may require initiation of a steroid-sparing agent. Inflammatory control may require systemic immunosuppression and/or the use of multiple therapeutic agents in combination.
- Oral prednisone 0.75 to 1 mg/kg daily will result in a dramatic clinical response in 24-48 hours. The rapid response to prednisone is almost diagnostic in cases where the diagnosis is not clear. Continue prednisone at the initial dose until lesions have completely or almost completely resolved. For severe cases, consider pulse systemic steroids monthly, either with intravenous methylprednisolone or oral dexamethasone daily for five consecutive days.
- After response, reduce prednisone slowly each week over the next 4–6 weeks to the dose necessary to control the disorder. Most patients will be completely weaned from steroids in 6–8 weeks.
- Relapse may require reinstitution of steroids and another attempt at tapering medication to the control dose.
- Antineutrophilic medications, such as dapsone and colchicine, may be effective as first-line treatment in mild cases or as an adjunctive treatment when steroid-sparing agents are necessary.
- In severe or refractory disease cyclosporine A, 5-10 mg/kg per day may induce a response. It may be necessary to utilize cyclosporine (in addition to systemic steroids) with close monitoring for side effects. Response should be dramatic and will permit rapid reduction of systemic steroids (as long as cyclosporine complications are not encountered).
- Infliximab 5 mg/kg/day at weeks 0, 2, and 6 or etanercept 50 mg twice weekly may be considered as rescue therapy in patients failing the above treatments.
- Other effective agents that may be used alone or in combination with other medications when needed for refractory cases:
- Mycophenolate mofetil
- Sweet’s syndrome may be associated with hematologic malignancy, classically acute myelogenous leukemia, and may present during a leukemic or preleukemic state. These patients are frequently anemic. Because use of systemic immunosuppression may advance progression of the underlying malignancy, it is mandatory to exclude this diagnosis prior to initiation of systemic immunosuppression by checking a complete blood count with differential and peripheral smear, serum protein electrophoresis or immunofixation electrophoresis, or by bone marrow biopsy if there is high clinical suspicion.
- Sweet’s syndrome may be triggered by medications; a review of the patient’s medication list and empiric discontinuation of classic drug triggers may be necessary to adequately treat the Sweet’s.
- Dapsone can cause a host of toxic and idiosyncratic side effects. Accelerated hemolysis owing to shortened red cell lifespan occurs in all patients (typically leading to reduction of hemoglobin by 2 units), but can be life-threatening in patients with G6PD deficiency.
- Immunosuppressive therapy and anti-TNF treatment may be complicated by serious infections. Baseline PPD and prophylaxis for pneumocystis pneumonia should be considered when appropriate.
- Thalidomide is a potent teratogen, therefore all female patients treated with this agent must be entered in a standardized pregnancy prevention program.
When to refer to a dermatologist
- When the diagnosis of Sweet’s syndrome is not clear.
- When a skin biopsy is needed to confirm the diagnosis.
- For treatment-resistant cases of Sweet’s and/or its underlying systemic disease, i.e., when the patient is not responding to systemic corticosteroids or other first-line treatment strategies.